News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Effexor XR


 tjford - Fri Sep 03, 2004 12:44 pm

I was put on Effexor XR in March 2004, with the dose being increased over a period of months to 225 mg (75 mg - 3 times a day).The Effexor
never had significant affect on my mood (with the exception of some initial side effects), and I had told my doctor this, but he kept insisting that I remain on the medication. I stayed on, but with his agreement reduced the dose to 150 mg (75 mg twice a day), as there was really no difference between the 225 mg dose and the 150 mg dose.

The doctor has finally agreed to try a different medication (my preference was to try something natural like Sam-e before another medication that could cause side effects). However, I will be switched to Celexa, after reducing my dose of Effexor XR to 75 mg for a week.

I am quite nervous because I have read so many horror stories about the withdrawal symptoms. My questions are: 1) Could my withdrawal symptoms be less severe because of my split dose? 2) If I do experience bothersome or unbearable withdrawal symptoms, could supplementing with 500 mg of L-Tyrosine or another natural product (vitamins/amino acids) potentially reduce the withdrawal symptoms? 3) Are there any withdrawal symptoms when a person stops using L-Tyrosine? (I had used L-Tyrosine recently for about two weeks with my doctor's agreement, to increase my energy and motivation (starting with 500 mg, three times a day, reducing to 500 mg, twice a day and then 500 mg, once a day). I stopped taking the supplements when I found my self becoming hyper and have now found myself going through a period of anxiety and apprehensiveness, lack of appetite and nausea.

I look forward to your response. Thanks so much.
 Dr. Tamer Fouad - Fri Sep 03, 2004 2:37 pm

User avatar Discontinuation symptoms have been evaluated in patients taking venlafaxine. Abrupt discontinuation or dose reduction of venlafaxine at various doses has been found to be associated with the appearance of withdrawal symptoms, the frequency of which increased with increased dose level and with longer duration of treatment.

Withdrawal symptoms include agitation, anorexia, anxiety, headaches, hypomania, insomnia, nausea, nervousness, nightmares, confusion, coordination impaired, diarrhea, dizziness, dry mouth, dysphoric mood, fasciculation, fatigue, sensory disturbances, somnolence, sweating, tremor, vertigo, and vomiting.

If intolerable symptoms occur following a decrease in the dose or upon discontinuation of treatment, then resuming the previous dose with subsequent decrease in dose but at a more gradual rate.

The reason you didn't experience these side effects is because your dose was tapered. I don't think in your case you will benefit much from L-Tyrosine or other natural vitamins in the sense of treating withdrawal symptoms. I don't think the symptoms you are complaining from now are withdrawal symptoms you should however, consult your psychiatrist about your new symptoms as you may need to modify your dose of Celexa.

Best regards,
 tjford - Fri Sep 03, 2004 4:26 pm

oo
 RICHARD ANDREW - Sun Oct 02, 2005 12:35 pm

:oops: Over +/- 6 month period my phschiatrist increased EffexorXR tfrom 75 to 150 to 225 to 300 milligrams. At 225 milligrams I developed Lavator Syndrome (sydrome not diagnosed by anal/rectal specialist until 300 millligram dosage). Neither doctor would link Effexor to Lavator Syndrome. Lavator Syndrome became debilitating: defficult to get up from sideways or tommy position in bed, could not drive a car. On my own, against two separate pharmacist, I eliminated Effexor XR from my regime of pills (I eliminated each type of pills one by one to isolate Effexor). I eliminated Effexor in 75 milligram steps spread over 4 to 5 day increments. Lavator sysdrome deminished! I still suffered from very mild withdrawals from Effexor two weeks later. I still suffered mild and sporatic pain from Lavator sysdrome. Psychiatrist and specialist say Effexor had nothing to do with it. My wife accidentally put Effexor 75 milligram capsules in my pill caddy last week. I took Effexor for four days by accident. Levator came back in a rage and withdrawal sysmtoms came back strong from Effexor. Once Lavator Syndrome starts will it be a permanent problem? How long before these withdral effects from both disorders (Effexor withdrawal and Lavator Sydrome) are mostly gone?
 DeLWolcott - Tue Oct 04, 2005 12:44 pm

Since you only took 4 days worth, withdrawal should not be as difficult as your first time around, although there are no guarantees.

Serotonin-affecting antidepressants DO affect the gut and this information is becoming more public to physicians and to patients. Good detective work on what was causing you intestinal problems on your part. I can't give an answer as to how long it will take for you to get over the latest symptoms or the withdrawal. I'm sorry that there is no definite information on that. Withdrawal and recovery have their own timelines with each individual person. Hang in there. And be sure to look at what you're taking before popping it in your mouth!
 GrovzyGirl - Mon Dec 12, 2005 1:55 pm

Take this said her doctor, it will make your back pain disappear, and all will be well. All was well, and hey at the same time I didnt really care about much of anything too boot!

Until I decided to try and start a family - until I noticed that I had gained 50 lbs in 8 months - until I discovered that I would not be permitted to get off of them without a vicous physical fight!

I have gone cold turkey off of 150 MG a day. My last pill was on Sunday, November 27 and my week has been brutal.

Sonic Booms in my right ear, brain zaps everytime I move my eyes more than an inch, nausia, diarreah, and constant dizzyness.

I am POSITIVE in the next little while we will see the lawyers ads on TV with the headlining question "Are you taking EFFEXOR..."

Life on this drug was not life. And as much as I have been more emotional over the last week, I can tell you, at least I am me... my body feels again like my own, and I have excitement back - excitement over Christmas, seeing my puppy at the end of the day, going shopping. It is amazing what drugs can take away from you.

I say to anyone, DO THE WITHDRAWL - in the long run it is worth it. This drug to me is no better then some dirty drug you can get on the side of the road - hey, they are all addictive right? Cant get off them right? But they make you feel good while you are on them.

What evil our doctors push forth!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here